Colorado, 2024Avalanche in Colorado, February 23, 2024
February 23, 2024 · NWS GJT · 1 event in 1 county or zone
A series of weak shortwaves moved through in the days before this avalanche, depositing 4-8 inches of fresh snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak shortwaves moved through in the days before this avalanche, depositing 4-8 inches of fresh snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 9:29 PM MST, 2 hours 31 minutes earlier. Its key messages:
- Scattered showers will continue through this evening across the northern and central Colorado mountains, bringing minor additional accumulations.
- Dry weather returns Friday into the weekend with temperatures warming to above normal levels.
- The next winter storm is expected to arrive Sunday night and impact much of the forecast area through the middle of next week. Significant mountain snowfall is possible.
Area forecast discussion, Feb 22, 9:29 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
929 PM MST Thu Feb 22 2024
.KEY MESSAGES...
- Scattered showers will continue through this evening across
the northern and central Colorado mountains, bringing minor
additional accumulations.
- Dry weather returns Friday into the weekend with temperatures
warming to above normal levels.
- The next winter storm is expected to arrive Sunday night and
impact much of the forecast area through the middle of next
week. Significant mountain snowfall is possible.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 253 PM MST Thu Feb 22 2024
Low clouds and showers are still hanging on across northwest
Colorado as northwest orographics combined with some embedded
vort maxes and steep lapse rates are contributing to scattered
convective shower activity. Rates remain light though as forcing
is weak as this latest disturbance exits to the east. Roads are
wet in most areas with exception of the very top of Rabbit Ears
Pass that is still seeing some low visibility in light snow and
fog but roadways aren't as snowpacked as they were due to some
periods of sun. Expect this convective shower activity to linger
through the afternoon, tapering off this evening with maybe an
additional 1 to 3 inches of snow at the higher peaks of the Park
and Elkheads.
A ridge of high pressure will broaden across the Great Basin and
slide eastward over the western slope tonight into Friday,
providing for clearing skies and warming temperatures. The
subtropical jet will lay across SoCal into northern Arizona and
northern New Mexico by Friday afternoon but should further
amplify by Friday night into the weekend, lifting northward
across central Nevada, Utah and Colorado, which should further
contribute to a warming trend heading into the weekend. We
should see max temperatures on Friday heading north of the 5
degrees above normal mark to start off this weekend's warming
trend with mostly sunny skies and dry conditions. High clouds
increase from the south Friday evening due to the lifting of
this subtropical jet, but conditions remain dry.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 253 PM MST Thu Feb 22 2024
Saturday has eastern Utah and Western Colorado under a
northwesterly flow with ridging over the Great Basin and a
broad longwave trough over the Eastern US. Ridging will move
over the region Saturday and Sunday, providing for mostly sunny
skies and warming temperatures from 5 degrees above normal
Saturday to almost 10 degrees above normal by Sunday. The cutoff
low continues to drift south off the West Coast and will get
sheared into an open wave Sunday night into Monday by the
subtropical jet, moving onshore Monday night to meet up with the
trough descending down through the Pacific Northwest. Deep
moisture from an AR moves up from the southwest into the region
with current forecast of IVT's as high as 500 kg/m/s Monday into
Tuesday which is up significantly from earlier runs. This is a
point to watch as should these higher IVT's be accurate, we
could expect to see storm total QPF exceeding three inches
across most of the mountain areas with snow accumulations over
three feet. The trough that descends down through the Pacific
Northwest starts Saturday as a closed low over Alaska, moving
down over the Yukon into British Columbia Sunday and continues
Monday into the Pacific Northwest as an open shortwave. The
shortwave passes northwest to southeast across the region
Tuesday with an associated cold front that will kick off
widespread showers across eastern Utah and Western Colorado and
heavy snow showers through the mountains. This system brings
additional moisture with it from a second AR moving in through
the Oregon gap that will enhance snow totals across the northern
mountains. Cold, dry air moves in behind the front with H7
temps falling 12-15C pushing snow levels to the floor of the
lower valleys. With residual moisture in the area, look for snow
showers to continue into overnight Tuesday into Wednesday
mostly over the mountains, but a few light snow showers may
bring a dusting of snow in the Grand Valley by Wednesday
morning. There is still quite a bit of uncertainty on the timing
and moisture available with this system, but it is looking to
be a significant storm for the region. Stay tuned for updates
and possible headlines coming out in the next couple days.
Temperatures will be about five degrees above normal Saturday,
warming to about ten degrees above normal Sunday and Monday. With
the showers Tuesday temperatures will run about normal, cooling to
about ten degrees below normal behind the cold front. By Wednesday
the temperatures could fall yet another five to ten degrees as the
cold air continues to pour into the region. A ridge builds in over
the Western States late Wednesday into Thursday with temperatures
returning to near normal.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 928 PM MST Thu Feb 22 2024
Mid clouds remained banked up against some of the north facing
hills leaving ILS conditions in place at KASE. Otherwise VFR and
light winds will prevail over the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Feb 22, 2:53 AM MST, 21 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
253 AM MST Thu Feb 22 2024
COZ001>014-017>023-UTZ022>025-027>029-231000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
253 AM MST Thu Feb 22 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow showers will linger across the central and northern Colorado
mountains today before tapering off tonight. Additional minor
snowfall accumulations up to a few inches can be expected. Quiet
weather is in store elsewhere.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Quiet weather is expected through the weekend with high pressure
in control. The next winter storm is expected to arrive Sunday
night and impact much of the forecast area through the middle of
next week. Significant mountain snowfall is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Avalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 23, 12:00 AM MST to 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Avalanche danger was rated as Moderate (2/5) on the day of the accident at the location. Accident involved a party of two backcountry skiers and a dog headed to an area known locally as Birthday Chute in the Pitkin Creek drainage, northeast of the town of Vail. They triggered the avalanche while climbing the slope, and were swept 2000 feet downhill. The first skier was partially buried but was able to self-extricate and suffered injury to their arm, the second skier was not buried but had injured both a leg and hand and was unable to move. The dog was partially buried but was freed by the first skier. The first skier was able to go for help, the second skier was airlifted to the hospital, and the dog was carried out by the rescue team.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163015.